Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 303, NWS Wichita, KS

September 17, 2001Greenwood County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Sep 17, 2001, 7:40 PM CDT for Greenwood County, Kansas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 17, 2001, 7:40 PM CDT (00:40 UTC)
Expired
Sep 17, 2001, 8:45 PM CDT
In force
65 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Greenwood County, KS

The radar

The Wichita radar (KICT), 88 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 17, 6:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 0.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2001-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1656 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2001-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1656 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1077 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

160 
WUUS53 KICT 180041
SVRICT
KSC073-180145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
740 PM CDT MON SEP 17 2001

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENWOOD COUNTY IN SOUTHEAST KANSAS

* UNTIL 845 PM CDT.

* AT 736 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES NORTHWEST OF PIEDMONT...OR ABOUT 20
  MILES EAST OF EL DORADO...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  OVER RURAL AREAS OF GREENWOOD COUNTY...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF NICKELS...
  WINDS UP TO 60 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
GREENWOOD COUNTY UNTIL 845 PM CDT.

LAT...LON 3781 9651 3767 9650 3766 9636 3782 9638

/CARUSO

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 3:05 PM CDT, 4 hours 35 minutes earlier.

Area forecast discussion, Sep 17, 3:05 PM CDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
ISSUED BY NATIONAL WEATHER SERVICE TOPEKA KS
305 PM CDT MON SEP 17 2001

MAIN FORECAST PROBLEM IS EXTENT AND DURATION OF HEAVY PRECIP.

SHORTWAVE TROUGH OVER THE CENTRAL ROCKIES WILL MOVE EAST ACROSS KS
TONIGHT.  THIS WILL INTERACT WITH QUASI-STATIONARY FRONT, DEEP
MOISTURE, AND INCREASING LOW-LEVEL JET TO PRODUCE POTENTIAL FOR
HEAVY RAIN ACROSS MUCH OF KS OVERNIGHT.  COMBINED WITH 3 HOUR FLASH
FLOOD INDICES AROUND 2 FOR MANY COUNTIES...PATTERN IMPRESSIVE
ENOUGH TO WARRANT FLASH FLOOD WATCH.

SECONDARY UPPER TROUGH WILL MOVE THROUGH ON TUESDAY AND MAINTAIN
RAIN CHANCES THROUGHOUT DAY IN CENTRAL KANSAS, AND INTO TUESDAY
NIGHT OVER EASTERN KANSAS.  ADDITIONAL HEAVY RAIN POSSIBLE IN
DEFORMATION ZONE IN EASTERN KANSAS ON TUESDAY, BUT WILL LET MIDNIGHT
SHIFT DETERMINE WHETHER EXTENSION TO FLASH FLOOD WATCH IS WARRANTED
FOR THAT DAY.

NEXT PRECIP CHANCES LOOK TO BE SATURDAY AS BOTH MRF AND 12Z AVN
MODELS BRING WEAK UPPER TROUGH ACROSS CENTRAL PLANS ALONG WITH
SURFACE TROUGH.  SO HAVE ADDED CHANCE IN FORECAST FOR THAT DAY.

GUIDANCE TEMPS LOOK TO BE SIMILAR TO GOING FORECAST AND WILL DIFFER
LITTLE FROM THEM.

.ICT...FLASH FLOOD WATCH ALL OF CWA FOR TONIGHT

In the hours before

Special weather statement, Sep 17, 3:49 PM CDT, 3 hours 51 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-171900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
ISSUED BY NATIONAL WEATHER SERVICE TOPEKA KS
1150 AM CDT MON SEP 17 2001

THE FOLLOWING IS A HAZARDOUS WEATHER OUTLOOK FOR CENTRAL...
SOUTH CENTRAL AND SOUTHEAST KANSAS.

SYNOPSIS:
A STATIONARY FRONT EXTENDED FROM SOUTHWEST...THROUGH CENTRAL INTO
EAST CENTRAL KANSAS LATE THIS MORNING. AS THE THUNDERSTORMS OVER
EASTERN KANSAS WEAKEN...CLEARING IN THE WAKE OF THE STORMS WILL
ALLOW THE ATMOSPHERE TO BECOME MODERATELY UNSTABLE THIS AFTERNOON.
MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THIS FRONT OVER
WESTERN KANSAS LATE THIS AFTERNOON...AND SPREAD EASTWARD OVERNIGHT.

A FEW STORMS MAY PRODUCE LOCALLY STRONG WINDS TO 60 MPH AND
DIME TO NICKEL SIZE HAIL

SPOTTER ACTIVATION IS POSSIBLE FROM LATE THIS AFTERNOON THROUGH THE
EVENING HOURS.

GDP
Special weather statement, Sep 17, 5:10 PM CDT, 2 hours 30 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-171110-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
510 PM CDT MON SEP 17 2001

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR
SKYWARN SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 444.0 MHZ.

EMERGENCY TRAFFIC WILL BE ON 146.82 MHZ.

NNNN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 7:32 PM CDTSevere Thunderstorm WarningICTBarton58 min
Sep 17, 7:44 PM CDTFlash Flood WarningICTHarvey4 hr
Sep 17, 8:59 PM CDTSevere Thunderstorm WarningICTBarton46 min
Sep 17, 9:13 PM CDTFlash Flood WarningICTBarton3 hr
Sep 17, 10:09 PM CDTSevere Thunderstorm WarningICTReno66 min
Sep 17, 10:35 PM CDTFlash Flood WarningICTRice6 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.